Tornadoes · United States · Virginia · 2021

EF1 tornado, Barcroft to Rosslyn, Virginia, July 1, 2021

From Barcroft to Rosslyn, this EF1 tornado ran 4.3 miles across Arlington County on July 1, 2021, touching down at 7:59 PM CDT and reaching 125 yards wide. It killed nobody, and did $600,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
July 1, 2021
Touchdown
7:59 PM CDT (00:59 UTC)
Lifted
8:05 PM CDT (01:05 UTC)
On the ground
6 minutes
Path length
4.3 miles (7.0 km)
Path width
125 yards (114 m)
Deaths
0
Injuries
0
Property damage
$600,000
Counties
Arlington County
Touchdown point
38.897, -77.117
Lift-off point
38.891, -77.037
Record number
2107011859-03

The damage survey

11 damage points were recorded along this path by NWS LWX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 90 mph.

  • Several trees and large branches uprooted and snapped around Woodstock Park.
  • Several trees uprooted and damaged along north end of National Mall. Crowd control temporary barriers blown over.
  • Several trees uprooted and large branches snapped in north Lyon Village, including around the community center.
  • Large branches down north of Key Elementary School.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Two rounds of severe thunderstorms produced two tornadoes, hail, and widespread wind damage (some significant) across the DC metro and central Maryland, with spottier wind damage extending into the Baltimore area.

A tornado touched down at 8:59 PM EDT in the Waverly Hills community of Arlington. Numerous trees were snapped in multiple directions in this community, notably in and around Woodstock Park and in the backyards of residences in the 4500 block of 20th Place North in Arlington. One tree in Woodstock Park had its bark removed as a result of the wind. As the tornado crossed into the Cherrydale neighborhood of Arlington, several trees were uprooted and numerous large branches were snapped, some blocking roads and downing power lines. Some homes had siding and shingles removed, and a few windows were broken from falling trees. Several homes also had porch railing and gutter damage with doors blown open.||The tornado continued east over the Lyon Village neighborhood, downing several trees and numerous branches across the north end of the community, including around the community center. The tornado weakened slightly as it moved into the Courthouse community, passing just north of Key Elementary School, continuing to snap large branches and down power lines. Damage became hard to identify as the circulation crossed the highly urbanized area of Rosslyn, but emerged again after the tornado crossed the Potomac River and entered the District of Columbia at 9:03 PM EDT.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

1 minute of warning. NWS LWX issued a tornado warning for this county at 00:58 UTC, 1 minute before the tornado touched down, in force until 01:10 UTC.

Issued (UTC)ExpiredProductOffice
16:46 UTC19:58 UTCSevere Thunderstorm WatchLWX
18:00 UTC06:18 UTCFlash Flood WatchLWX
18:43 UTC19:30 UTCSevere Thunderstorm WarningLWX
19:14 UTC22:15 UTCFlash Flood WarningLWX
00:30 UTC02:45 UTCFlash Flood WarningLWX
00:47 UTC01:17 UTCSevere Thunderstorm WarningLWX
00:58 UTC01:10 UTCTornado WarningLWX
02:45 UTC06:12 UTCFlood WarningLWX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 19:49 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the tornado touched down at Jul 1, 1:42 PM CDT, 6 hours 17 minutes earlier.

Area forecast discussion, Jul 1, 1:42 PM CDT, 6 hours 17 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
242 PM EDT Thu Jul 1 2021

.SYNOPSIS...
A cold front will move across the area tonight through Friday.
Showers and thunderstorms will continue through this evening as
a result. An upper level trough will shift out of the region
Friday into Saturday. High pressure builds into the region
Sunday through early next week. A weak front may impact the
region by Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Strong to severe thunderstomrs are developing now pretty much
area-wide. Not surprising at all given the 3000+ SBCAPE in areas
east of the Blue Ridge. A line has developed along/east of the
Blue Ridge, and there are even a few supercells out ahead of
this main line as well. This activity will continue to fill in
over the next couple of hours as it progresses east into the
metro areas and towards the Chesapeake Bay. A Severe
Thunderstorm Watch was added with this update until 8 PM this
evening. Damaging winds will be the primary threat for storms
this afternoon evening. However, there are several mesoscale
boundaries being put down by all of the current storms, so there
could be enough localized shear for an isolated tornado or two
as well. Another problem with these cells will be heavy rainfall
rates that may lead to instances of flash flooding. PWATs are
in the 1.6-1.9 inch range in the area of the Flash Flood Watch,
which remains in effect through Friday morning. Some areas could
see multiple rounds of convection. These areas will be the most
worrisome for flash flooding, especially in the metro areas.

This activity should push into central VA and southern MD later
this evening, leaving the metro areas drier than initially
thought. Think the front is able to push a little further south
than initially thought, and into areas with much higher flash
flood guidance. Could still see some showers overnight in the
metros, but thinking it won't be as worrisome as originally
thought overnight. Won't make any changes to the watch for now,
but wouldn't be surprised if we are able to end that a bit
earlier than anticipated for many areas.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The front will shift further southeastward away from out region
on Friday. The upper trough to our north is expected to drop
down into our region on Friday. This trough axis may kick off
further showers on Friday but the coverage of precipitation will
likely be limited due to a general northwesterly flow. Can't
rule out all of our region seeing some light showers on Friday
but the best area to experience any shower/thunderstorms will be
areas in southern MD that are closest to the frontal boundary.
Daytime temperatures overall will be much cooler on Friday with
afternoon highs only rising up into the upper 70s to lower 80s.
A brief lull in precipitation will likely occur late Friday and
into Saturday morning due to subsidence on the eastern side of
the trough.

The axis of the trough will drop overhead on Saturday. As the trough
slowly shifts off-shore, some wrap around precipitation will be
possible due to shortwave energy. The coverage and amounts of
precipitation should be limited and focused toward northeastern
parts of our forecast area. Drier air should overtake our region
later in the day on Saturday as the trough shifts out over the
ocean. Afternoon temperatures on Saturday will remain mild in the
70s with overnight lows in the 50s and lower 60s.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
For Independence Day on Sunday, most of the day should be rain free.
However, an isolated shower or thunderstorm is possible mainly
during the afternoon as the upper-level low moves off of the New
England coast. Highs on Sunday will be slightly below average, with
high temps in the upper 70s to mid 80s outside of the higher terrain.

The improving trend should continue on Monday as a region of weak
surface high pressure builds over the region. Temps will moderate
Monday with highs approaching 90 degrees in the lower elevations.
The humidity returns by Tuesday as southerly flow returns at the
surface and an upper level ridge builds over the region. The ridge
persists into Wednesday before subtle height falls and a front start
to move into the region late Wednesday into Thursday bringing the
opportunity for showers and thunderstorms.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Periods of moderate to heavy rain are expected at all terminals
except for MRB in thunderstorms this afternoon into the evening
hours. This will lead to periods of MVFR to IFR visibilities.

A wind shift out the west to northwest is expected behind the
front tonight, with light southerly flow ahead of the front this
afternoon/evening. Main line of storms is located along a line
from IAD down towards CHO now and will move east towards the
Chesapeake Bay over the next couple of hours. DCA will be next
under the gun for severe storms, and those should push through
around 19z or so. BWI is getting a storm now, but the main line
will come through around 19z as well, then the MTN shortly
thereafter. CHO is getting less severe convection, but it will
be off and on for several hours as the line is more west to east
oriented.

VFR conditions should return on Friday but some showers can't
be ruled out for the BWI/MTN terminals. VFR conditions should
return for all terminals Friday afternoon and continue through
Saturday.

Primarily VFR conditions on Independence Day with brief reductions
in visibilities possible from any showers. VFR conditions persist
Monday with light winds.

&&

.MARINE...
Strong thunderstorms will continue to impact our waters through
this evening. Several SMWs are in effect now and will likely
continue to be issued over the next several hours. A cold front
will drop south of our waters on Friday and SCA winds are not
expected at this time Friday and Saturday.

Northwest winds should stay below SCA levels on Sunday and remain
below SCA levels on Monday, but become more variable.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch through Friday morning for DCZ001.
MD...Flash Flood Watch through Friday morning for MDZ004>006-008-
     011-013-014-016>018-503>508.
VA...Flash Flood Watch through Friday morning for VAZ037>040-
     050>057-501-502-505-506.
WV...None.
MARINE...Flash Flood Watch through Friday morning for ANZ535.

&&

SYNOPSIS...CJL
NEAR TERM...CJL
SHORT TERM...CJL/JMG
LONG TERM...CPB
AVIATION...CJL/CPB
MARINE...CJL/CPB
Hazardous weather outlook, Jul 1, 7:27 PM CDT, 32 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
827 PM EDT Thu Jul 1 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-030030-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
827 PM EDT Thu Jul 1 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

An isolated severe thunderstorm with damaging winds is possible.
A Flash Flood Watch remains in effect through 8 AM Friday for the
southern portions of the outlook area.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The heavy rain and flooding threat may linger into Friday for
southern Maryland.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report severe weather and flooding via
standard operating procedures.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-030030-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
827 PM EDT Thu Jul 1 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

An isolated severe thunderstorm with damaging winds is possible.
A Flash Flood Watch remains in effect through 8 AM Friday for the
southern portions of the outlook area.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report severe weather and flooding via
standard operating procedures.

MDZ001-501-502-VAZ503-504-WVZ501>506-030030-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
827 PM EDT Thu Jul 1 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

An isolated severe thunderstorm with damaging winds is possible.
Heavy rain may also lead to scattered instances of flooding or
flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report severe weather and flooding via
standard operating procedures.

In the hours before

Local storm report, Jul 1, 5:48 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
648 PM EDT THU JUL 01 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     MARINE TSTM WIND 7 SSE SAINT GEORGE ISLA 38.01N  76.45W
07/01/2021  E39 MPH          ANZ537             MD   BUOY

&&

EVENT NUMBER LWX2104642

DH
Local storm report, Jul 1, 5:58 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
658 PM EDT THU JUL 01 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     TSTM WND DMG     2 WNW BALTIMORE         39.31N  76.66W
07/01/2021                   BALTIMORE CITY     MD   911 CALL CENTER

            THERE WERE ABOUT HALF A DOZEN CALLS FOR TREES BLOWN
            DOWN IN WESTERN BALTIMORE CITY.

&&

EVENT NUMBER LWX2104643

DH
Local storm report, Jul 1, 6:19 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
719 PM EDT THU JUL 01 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     RESTON                  38.95N  77.35W
07/01/2021                   FAIRFAX            VA   911 CALL CENTER

            THERE WERE SEVERAL CALLS FOR TREES BLOWN DOWN IN AND
            AROUND RESTON.

&&

EVENT NUMBER LWX2104644

DH
Local storm report, Jul 1, 6:31 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
731 PM EDT THU JUL 01 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     ARLINGTON               38.88N  77.10W
07/01/2021                   ARLINGTON          VA   911 CALL CENTER

            THERE WERE ABOUT A HALF A DOZEN CALLS FOR WIRES DOWN IN
            ARLINGTON.

&&

EVENT NUMBER LWX2104645

DH
Local storm report, Jul 1, 6:36 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
736 PM EDT THU JUL 01 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     WASHINGTON              38.91N  77.02W
07/01/2021                   DISTRICT OF COLUMB DC   911 CALL CENTER

            THERE WERE A FEW DOZEN CALLS FOR TREES BLOWN DOWN IN
            DC.

&&

EVENT NUMBER LWX2104646

DH
Local storm report, Jul 1, 6:37 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
737 PM EDT THU JUL 01 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     2 NW CATHOLIC UNIVERSIT 38.96N  77.03W
07/01/2021                   DISTRICT OF COLUMB DC   FIRE DEPT/RESCUE

            *** 5 INJ *** A BUILDING UNDER CONSTRUCTION COLLAPSED
            IN THE 900 BLOCK OF KENNEDY STREET NORTHWEST. ONE PERSON
            WAS TRAPPED AND LATER FREED, AND SEVERAL OTHERS WERE
            INJURED.

&&

CORRECTED INJURIES

EVENT NUMBER LWX2104622

DH

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Washington/Dulle, VA (KIAD), 00:00Z

1.0 hours before the tornado, 29 km from the path. July 2, 2021.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2021-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 249 joules per kilogram, CIN -11, lifted condensation level 1099 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2021-07-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -16 square meters per square second, 0 to 6 km bulk shear 37 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
249 J/kg
Mixed-layer CIN
-11 J/kg
Surface CAPE
1884 J/kg
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
37 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.7
0-3 km lapse rate
6.4 K/km

Open this sounding in Storm Lab

Washington/Dulle, VA (KIAD), 12:00Z

11.0 hours after it, 29 km from the path. July 2, 2021.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2021-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 212 joules per kilogram, CIN -23, lifted condensation level 786 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2021-07-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -55 square meters per square second, 0 to 6 km bulk shear 53 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
212 J/kg
Mixed-layer CIN
-23 J/kg
Surface CAPE
671 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
53 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.9 K/km

Open this sounding in Storm Lab

The radar

The Sterling radar (KLWX), 37 km away, was scanning. The volume nearest the touchdown began at 01:00 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
00:40 UTCTSTM WND DMG2 Nnw Fairfax StationFairfax, VATREES BLEW DOWN NEAR THE INTERSECTION OF VA-654 POPES HEAD ROAD AND LEWISHAM ROAD.
00:45 UTCTSTM WND DMG1 Sw ViennaFairfax, VAA TREE BLEW DOWN ON VA-243 NUTLEY STREET SOUTHWEST BETWEEN COURTHOUSE ROAD SOUTHWEST AND TAPAWINGO ROAD SOUTHWEST.
00:52 UTCTSTM WND DMG1 Nne Falls ChurchFairfax, VAA LARGE TREE SNAPPED IN HALF IN THE 2200 BLOCK OF BEACON LANE.
00:53 UTCTSTM WND DMG1 Sw WestoverCity of Falls Chur, VAA TREE BLEW DOWN ONTO WIRES AND A CAR NEAR THE INTERSECTION OF NORTH ROOSEVELT STREET AND NORTH TUCKAHOE STREET.
00:55 UTCTSTM WND DMG1 Ssw WestoverArlington, VATREE BLEW DOWN ON NORTH MCKINLEY ROAD AND 9TH ROAD NORTH.
00:55 UTCTSTM WND DMGArlingtonArlington, VATREE BLEW DOWN ON NORTH MCKINLEY ROAD AND 9TH ROAD NORTH.
00:56 UTCTSTM WND DMG1 Ne WestoverArlington, VATREE BLEW DOWN ON GEORGE MASON DRIVE NEAR 22ND STREET.
00:56 UTCTSTM WND DMGArlingtonArlington, VATREE BLEW DOWN ON NORTH BUCHANAN STREET NEAR 20TH STREET NORTH.
00:56 UTCTSTM WND DMGCherrydaleArlington, VATREE BLEW DOWN ON NORTH UTAH STREET NEAR 20TH STREET NORTH.
00:57 UTCTSTM WND DMGArlingtonArlington, VATREE BLEW DOWN ON NORTH UPTON STREET NEAR 22ND ROAD NORTH.
00:57 UTCTSTM WND DMGWestoverArlington, VATREE BLEW DOWN ON NORTH ILLINOIS STREET AND 22ND STREET SOUTH.
00:58 UTCTSTM WND DMG1 N ArlingtonArlington, VATREE BLEW DOWN ON NORTH KIRKWOOD ROAD AND 13TH STREET NORTH.
00:58 UTCTSTM WND DMGArlingtonArlington, VA*** 1 INJ *** WIDESPREAD DAMAGE HAS BEEN REPORTED IN ARLINGTON. NUMEROUS TREES, WIRES, AND POLES WERE BLOWN DOWN. IN THE 4300 BLOCK OF 16 STREET NORTH, A LARGE TREE FELL ONTO A HOUSE, TRAPPING SOMEONE INSIDE.
00:58 UTCTSTM WND DMGArlingtonArlington, VAWIDESPREAD DAMAGE HAS BEEN REPORTED IN ARLINGTON. NUMEROUS TREES, WIRES, AND POLES WERE BLOWN DOWN. IN THE 4300 BLOCK OF 16 STREET NORTH, A LARGE TREE FELL ONTO A HOUSE, TRAPPING SOMEONE INSIDE.
00:58 UTCTSTM WND DMGCherrydaleArlington, VATREE BLEW DOWN ON 21ST STREET NORTH.
00:58 UTCTSTM WND GST 62BallstonArlington, VA
00:59 UTCTSTM WND DMG1 Ene BarcroftArlington, VATREE BLEW DOWN ON COLUMBIA PIKE NEAR SOUTH ADAMS STREET.
00:59 UTCTSTM WND DMG1 Ese CherrydaleArlington, VATREE DOWN ON THE LYON VILLAGE COMMUNITY CENTER ON 20TH STREET NORTH.
00:59 UTCTSTM WND DMG1 Ese CherrydaleArlington, VATREE BLEW DOWN ON NORTH HIGHLAND STREET NEAR KEY BLVD.
00:59 UTCTORNADO1 Ne Us CapitolDistrict of Columb, DCEF0 TORNADO. PATH LENGTH: 0.75 MILES. PATH WIDTH: 75 YARDS. H STREET NE CORRIDOR INTO KINGMAN PARK. MAX ESTIMATED WIND: 80 MPH.
00:59 UTCTORNADOCherrydaleArlington, VAEF1 TORNADO. PATH LENGTH: 4.4 MILES. PATH WIDTH: 125 YARDS. CHERRYDALE IN ARLINGTON VA TO NEAR 16TH ST NW AND CONSTITUTION AVE NW DC. MAX ESTIMATED WIND: 90 MPH.
01:00 UTCTSTM WND DMG1 E CherrydaleArlington, VATREE DOWN ON SPOUT RUN PARKWAY AT LORCOM LANE.
01:00 UTCTSTM WND DMG1 Ese ArlingtonArlington, VATREE BLEW DOWN ON WASHINGTON BLVD AND ROUTE 50.
01:03 UTCTSTM WND DMG1 Nw Reagan National AiArlington, VATREE DOWN IN THE 1500 BLOCK OF SOUTH CLARK STREET.
01:05 UTCTSTM WND DMG1 S The White HouseDistrict of Columb, DCNUMEROUS TREES WERE TOPPLED IN DOWNTOWN DC NEAR THE NATIONAL MALL.
01:05 UTCMARINE TSTM WIND 392 Ene BarcroftArlington, VA
01:06 UTCMARINE TSTM WIND 491 N Reagan National AirAnz535, VA
01:07 UTCMARINE TSTM WIND 52Reagan National ArptArlington, VA
01:08 UTCTORNADO1 Ne Us CapitolDistrict of Columb, DCEF0 TORNADO. PATH LENGTH: 0.75 MILES. PATH WIDTH: 75 YARDS. H STREET NE CORRIDOR INTO KINGMAN PARK. MAX ESTIMATED WIND: 80 MPH.
01:10 UTCMARINE TSTM WIND 531 S Us CapitolDistrict of Columb, DC
01:11 UTCTSTM WND DMG1 E Catholic UniversityDistrict of Columb, DCTREE BLEW DOWN ON 14TH STREET NORTHEAST NEAR MONROE STREET.
01:26 UTCTSTM WND DMGArlingtonArlington, VAWIDESPREAD DAMAGE HAS BEEN REPORTED IN ARLINGTON. NUMEROUS TREES, WIRES, AND POLES WERE BLOWN DOWN. IN THE 4300 BLOCK OF 16 STREET NORTH, A LARGE TREE FELL ONTO A HOUSE, TRAPPING SOMEONE INSIDE.
01:55 UTCFLOODStratmeade SpringsFairfax, VASTREAM GAUGE ON ACCOTINK CREEK REACHED MINOR FLOOD STAGE.
01:55 UTCFLOODStratmeade SpringsFairfax, VASTREAM GAUGE ON DIFFICULT RUN REACHED MINOR FLOOD STAGE.
03:30 UTCFLOODStratmeade SpringsFairfax, VASTREAM GAUGE ON DIFFICULT RUN REACHED MINOR FLOOD STAGE.
03:30 UTCFLOODWolf TrapFairfax, VASTREAM GAUGE DRBV2 LOCATED ON DIFFICULT RUN REACHED MINOR FLOOD STAGE.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2021 tornado in VirginiaEvery tornado in Virginia since 1950Warnings in force in Virginia nowThe forecast where you are

The other tornadoes of July 1, 2021

3 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 14:52 PM EDTEF1Kent, DE3.950
July 15:00 PM EDTEF1Sussex, DE4.7100
July 18:08 PM CDTEF0, DC1.075$100,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.